Hormone imbalance

About 3 years ago I started having migraines, digestion problems diarrhoea or constipation around the time of my period along with bad moods , periods of insomnia and a real intolerance to even a small amount of alcohol. i also started with mid cycle cramping pain which lasted between 3 to 5 days it would arrive at pretty much the same time of day for 3 or 4 hours each day. I went to the doctors who prescribed 200mg of progesterone it's called Estima Ge and they said it is natural progesterone I live in france and I asked for a hormone test which they said they didnt do as they are unreliable. After about 3 months a lot of the symptoms went and I started to lose weight and felt and looked better but the mid cycle pain continued. on going back to the doctors they suggested taking 20 tablets of progesterone per month instead of 15. I was previously taking it from day 10 of my cycle through to day 25 so started taking it from day 5. I gained weight over 3 months around my stomach, hips and thighs and the migraines around period time restarted but the mid cycle pain decreased to only a very minimal pain but I have now started with muscle and joint pain , breast tenderness, in the week after my period and generally don't feel good. I have decreased the tablets to 17 with a view to trying to go back to 15 but feel at a total loss really as to what I am doing. if I go back to the doctors I know they want to put me on the pill to regulate things and I am reluctant to do this. please do you have any suggestions as to what I should do, I feel as though the progesterone has stopped working or is not as effective. many thanks. I am 45 years old.

Comments for Hormone imbalance

Click here to add your own comments

Mar 26, 2013
Hormone imbalance
by: Wray

Hi there Unfortunately oral progesterone is the least effective Delivery system, "The liver and gut region removed a mean of 96 per cent of the progesterone entering these tissues", see here. Initially it can help, as you've found, but the small amount of progesterone you're getting is stimulating oestrogen, hence your adverse symptoms. There's more info on our page about Oestrogen Dominance. We do have a page on Migraines, and one on Breast Tenderness. Oestrogen is an excitatory, inflammatory hormone, hence the muscle and joint aches. The excitation could cause insomnia too, although this could also be caused by a lack of vitamin D, see here and here. A lack of vitamin D also reduces the benefits of progesterone, see here, here and here. 200mg/day is a good amount, but it needs to be in a form which is absorbed well, i.e. injections, suppositories or creams. You are also in Peri-menopause with dropping progesterone levels and normal oestrogen, not an easy time! I suggest you try a cream, it can be applied anywhere, and is good for the skin too, see here. There's more info on our page How to use progesterone cream. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...